Increased Risk of Developing Crohn's Disease or Ulcerative Colitis in 17 018 Patients While Under Treatment With Anti-TNFα Agents, Particularly Etanercept, for Autoimmune Diseases Other Than Inflammatory Bowel Disease

Joshua Korzenik; Michael Due Larsen; Jan Nielsen; Jens Kjeldsen; Bente Mertz Nørgård

Disclosures

Aliment Pharmacol Ther. 2019;50(3):289-294. 

In This Article

Abstract and Introduction

Abstract

Background: Anti-TNFα agents have revolutionised management of chronic inflammatory diseases. Paradoxically, these agents might provoke development of de novo autoimmune diseases.

Aim: To examine whether there is an increased risk of developing Crohn's disease (CD) and ulcerative colitis (UC) while under treatment with anti-TNFα agents for diseases other than inflammatory bowel disease (IBD)

Methods: A nationwide cohort study, based on Danish health registries, of all patients who utilised anti-TNFα agents for non-IBD indications. Included were patients, who had diseases for which anti-TNFα agent is indicated (rheumatoid arthritis, psoriasis/psoriatic arthritis, ankylosing spondylitis, others). The observation period for development of de novo IBD started from 2004. Exposed patients had received at least one dose of anti-TNFα.

Results: In total 17 018 individuals with autoimmune diseases were exposed to anti-TNFα (the vast majority had infliximab, etanercept and adalimumab), and 63 308 individuals were not. Patients treated with etanercept had an increased risk of being diagnosed with CD and UC while under treatment, adjusted hazard ratio 2.0 [95% CI: 1.4-2.8] and 2.0 [95% CI: 1.5-2.8], respectively. The corresponding hazards ratios for infliximab were 1.3 [95% CI: 0.8-2.2] and 1.0 [95% CI:0.6-1.6], and for adalimumab 1.2 [95% CI: 0.8-1.8] and 0.6 [95% CI: 0.3-1.0].

Conclusions: Patients treated for autoimmune diseases with anti-TNFα had an increased risk of being diagnosed with CD or UC while under treatment with etanercept. The nature of this association is uncertain. This finding has relevance to clinical care and insights into common mechanisms of the pathophysiology of these diseases.

Introduction

Anti-tumour necrosis factor-alpha (anti-TNFα) agents have revolutionised the management of numerous chronic inflammatory diseases such as rheumatoid arthritis (RA), ankylosing spondylitis (SpA), psoriatic arthritis (PsA) and inflammatory bowel disease (IBD) among others.[1–4] The central safety concerns have been the increased risk of infections and malignancies, principally, lymphoma though nonmelanoma skin cancers as well.[5,6] Paradoxically, these agents might provoke the development of de novo autoimmune diseases for which they are also utilised as therapy, such as de novo psoriasis,[7] and vasculitis.[8]

Data confirming these adverse events are limited as most accounts have been case reports or series with few broader investigations performed. The association between psoriasis and treatment with an anti-TNFα for RA has been best studied using larger registries with adequate controls which support the strength of this finding as a risk of anti-TNFα therapy with estimates as high as 2.5% of patients treated.[9,10] With infrequent events in each subtype but with numerous subtypes in this broad category, such de novo autoimmune adverse events of anti-TNFα might occur more frequently than recognised while also being among the least studied and poorly understood.

Within this group of autoimmune or chronic inflammatory diseases, less well-examined is the potential risk of developing de novo IBD while being treated with these medications. Only a few reports suggest that de novo IBD has been associated with anti-TNFα—most focusing for clarity on etanercept, as it is not effective and not indicated for treatment of IBD. However, other anti-TNFα have been implicated as well.[11–16] The risk has been described with anti-TNFα treatment for juvenile RA and RA.[14–17] Whether this adverse event is an observation of serendipitous occurrence, clinical misclassification or a causal connection is uncertain. The magnitude of the effect and association with particular diseases or medications also remains poorly defined.

We sought to investigate this potential adverse event and determine if there is an increased risk of developing de novo IBD while under treatment with anti-TNFα for diseases other than IBD by utilising population-based, nationwide Danish registries.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....